PARTYGOERS WARNED OF DRUG DANGERSAs the festive party season gets into full swing it is important that people havea safe and enjoyable time. Engaging in any drug use is risky and the aim ofthis message is to highlight the potential dangers.The availability of ecstasy (MDMA) has increased in recent months and a risein tablet prices has added to a perception of better quality. Judging the qualityof a tablet is impossible without scientific analysis. In addition this drug incrystal form is likely to have a very high MDMA content and therefore shouldbe avoided like all illicit substances. Crystal MDMAOf major concern are tablets which look like ecstasy that have been found tocontain PMMA (paramethoxymethylamphetamine). PMMA is a Class „A‟ drugresponsible for a number of deaths across Europe.Detective Inspector Tommy Crombie of the SCDEA and ACPOS drugs co-ordinator, said:“An alert was issued in July 2011 and since then this drug has been found indrug-related deaths in Scotland. PMMA has been found in tablets in Scotlandwhere they are known as „Einsteins‟ which have an „E=mc2‟ logo.“PMMA and other harmful substances could be present in many illicit drugsincluding powders, products sold as „legal highs‟ and ecstasy tablets in allsorts of colours and with all sorts of logos. Like all illicit drugs, there is no wayto tell what‟s in them until it‟s too late“.
„EINSTEINS‟Katy Mcleod of Crew 2000 is also reminding users about the dangersassociated with MDMA use.She said: “Fatalities with MDMA based ecstasy are relatively rare but userscan experience some unpleasant side effects especially at high doses orwhere it is with mixed with other substances. With drugs such as PMMAbeing possibly in tablets, negative side effects and potential of overdose aremore likely. Although users report similarities to effects of MDMA, manyargue that effects can feel less potent than MDMA which can result in usersre-dosing and thus increasing the risks. If you are determined to use ecstasy,please follow harm reduction advice of: starting with half a pill, wait at least anhour before re-dosing, avoid mixing with other drugs including alcohol, takebreaks from dancing and stay hydrated if dancing but don‟t go over a pint ofwater in an hour.”Austin Smith of the Scottish Drugs Forum also points out that signs of anecstasy overdose could include: Hyperthermia (very high body temperature or overheating) Dehydration Rapid heart rate Increased blood pressure Breathing difficulties Seizures Severe nausea and vomiting Muscle spasmsIf you experience any medical difficulties from use of ecstasy and other drugs,please contact your local Accident and Emergency Department, your GP orNHS 24 on 08454 242424.If you are experiencing difficulty from any drug use and would like furtherinformation advice or support, please contact Crew on 0131 220 3404 or visittheir website www.crew2000.org.uk or contact Know the Score on 0800 587587 9.